The Natural Way: A look at metformin

Thursday, July 31, 2014

Last week I started with a series of columns in which I described how prescribed drugs can and often do interfere with the absorption of necessary nutrients.

This is little known as it is rarely talked about. Nutritional deficiencies can be diagnosed as a new ailment contributing to having yet another prescription written. Common sense tells us the more drugs we take and the longer we take them the risk of nutritional deficiency would increase.

In this column I'll discuss the drug metformin (glucophage) commonly used for the treatment of type 2 diabetes.

I started last week's column with the following; "In our nutty system which often pits medications/science against nutritional supplements the bias supporting medicine is usually given top dog status. Dire warnings abound that if you do this drug or that, then these supplements will interfere causing harm. Rarely, is there a balanced approach. Suppose the prescription medication bias with huge amounts of corporate money backing it is entirely backwards? Suppose the prescription drug is actually interfering with the absorption of the nutritional supplement. Suppose, it is well established that prescribed drugs often and commonly create new ailments by causing vitamin and mineral deficits ... what would you do? Think about this as this is more often the case than we can imagine".

Consider the possible impact of metformin, aka glucophage. It is well to consider that if you have been prescribed this to treat your high sugar and you feel tired regularly then you may have a vitamin B12 or folic acid deficiency. Other symptoms of B12/folic acid deficiency include weakness or light-headedness, rapid heartbeat and breathing, pale skin, sore tongue, easy bruising or bleeding, including bleeding gums, stomach upset and weight loss and diarrhea or constipation.

If you've been using this drug for a while or if your dosage is being increased apparently your risk is higher at having a nutritional deficiency. A simple blood test done by your doctor can tell you if this is happening. How to fix the problem is an easy question to answer.

Remember, simply increasing B12/folic acid in your diet by eating red meat or dark green leafy veggies may not be enough as the drug interferes with absorption. Supplementing with B12 methylcobalamine, B complex and folic acid is almost always satisfactory. Curiously, adding highly absorbable calcium like AdvaCal can reverse malabsorption. Of course, reducing your dosage, if possible, of the drug likely would benefit, too. Do this only with your doctor's supervision.